By Emily Murray
Commonly as a culture when we hear “overdose” we picture the sad ending to many rock stars lives, however, not all overdoses are the result of senseless partying. In fact, you may be just a dose away from succumbing the same fate.
No we aren’t talking about any illegal substance here, it’s completely legal and you likely have it in your medicine cabinet – Tylenol.
What we commonly refer to as Tylenol, or in it’s generic form acetaminophen, is usually used to help with aches and pains and is considered to be fairly harmless as it is a non-prescription, over-the-counter common medication. A new study from the University of Edinburgh in Scotland has revealed however that taking just a little bit more than the recommended dose over days or weeks can actually be more damaging to the body than if a single large overdose occurred only once. In fact, you are more likely to die from a gradual overdose than a one-time overdose when it comes to acetaminophen.
This new information was released after Dr. Kenneth Simpson, the leader of the study, and his associates gathered information from 663 patients who had suffered from an overdose of acetaminophen at some point between the years 1992 and 2008.
As he mentioned in a public statement (as reported by TIME) these people are not your average overdose cases. “They haven’t taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal.”
So why can overcompensating for pain end up turning deadly when you use more than the recommended dose over time? It all comes down to damaging the liver. You may actually be surprised to learn that Tylenol-type medications are the number one cause of liver failure in the I.S. leading to 26,000 hospitalizations and nearly 500 deaths (as also cited in the TIME article). These painkillers slowly begin damaging the liver as a bit extra is taking each time. This in turn makes the overdose even more lethal than a one-time overdose. Of the more than 600 patients reviewed in the study, 161 had overdosed over a steady amount of time.
The lesson behind all this is a rather rudimentary one. Just like you were told as a child, follow the directions and only take the medication as recommended. What is listed on the bottle as the recommended dosing amount should be adhered to closely. It is listed there to make sure you are not taking more than is safe for your body. If you are experiencing prolonged aches and pains, it’s wise to speak with your doctor before taking more than the recommended dose of any type of painkiller, and in some cases, this pain could be a sign of something more serious and should not go undiscovered.